Mum died af­ter tak­ing painkillers

Glamorgan Gazette - - Your Views - BRONTE HOWARD [email protected]­line.co.uk

A MUM-OF-ONE suf­fer­ing with back pain died af­ter tak­ing ad­dic­tive painkillers which had been pre­scribed to a rel­a­tive who had can­cer.

Kayla Old­field, from Og­more Vale in Brid­gend, died at her home in Glyn Road on Fe­bru­ary 12 this year af­ter tak­ing the opi­oid painkiller oxy­codone.

An in­quest into the death of the 28-year-old mum was told that she had been suf­fer­ing from back pain for a num­ber of years and had been pre­scribed the painkiller Tra­madol by her GP in 2015.

Richard Hatch, her part­ner of seven years, told the hear­ing that her pain had been on­go­ing and she had been back and forth to her GP “with­out any joy”.

He said that in an at­tempt to ease the pain, Ms Old­field be­gan tak­ing “spo­radic doses” of oxy­codone tablets that had been pre­scribed to Mr Hatch’s mother, who died in Oc­to­ber 2017 af­ter suf­fer­ing from can­cer.

Mr Hatch, 34, said he was aware she had been tak­ing strips of the tablets fol­low­ing his mother’s death but was un­happy about it be­cause they had not been pre­scribed to her.

“She didn’t talk about tak­ing them, she just took them some­times when the pain was bad,” he said.

“She didn’t take them all the time, she only took them a cou­ple of times. I only saw her take them once or twice.”

He told the hear­ing he did not know how of­ten Ms Old­field took the tablets or how many she took, but said he be­lieved his mother had been given 45mg tablets.

The hear­ing at Pon­typridd Coro­ner’s Court was told that in the days lead­ing up to her death, Ms Old­field had been suf­fer­ing from di­ar­rhoea and vom­it­ing – pos­si­ble side­ef­fects of oxy­codone – but in gen­eral was her “usual self”.

On the day of her death, she told Mr Hatch she was feel­ing tired and went up­stairs to go to sleep at around 1pm.

At around 3pm, Mr Hatch left their home to pick up their six-year-old son from school. When they re­turned at around 3.20pm, Mr Hatch found Ms Old­field un­re­spon­sive in bed.

Dr An­drew Bam­ber, who pro­vided the tox­i­co­log­i­cal re­port, told the court that Ms Old­field had high lev­els of oxy­codone in her blood: 1.2ml per litre of blood.

He said: “Oxy­codone is an opi­oid drug and is in a sim­i­lar group as heroin and mor­phine and it can make peo­ple go into a co­matose state.

“It comes in dif­fer­ent strengths and peo­ple pre­scribed the drug of­ten have their dose in­creased over time be­cause they build a re­sis­tance, which Kayla wouldn’t have done.

“I don’t know how much Kayla had taken, but it’s likely she took the drug in the hours be­fore her death.

“1.2ml per litre of blood is con­sid­ered to be three times the fa­tal limit, but I’ve seen peo­ple who have taken less than that die be­cause they do not have a re­sis­tance to the drug, but I’ve also seen peo­ple who are fit and healthy and reg­u­larly tak­ing a high dose.

“It’s un­likely Kayla would have that re­sis­tance be­cause she did not take it reg­u­larly.”

He told the court the likely cause of death was oxy­codone tox­i­c­ity.

Record­ing a nar­ra­tive con­clu­sion, Coro­ner Graeme Hughes ac­cepted the med­i­cal cause of death, and said her death was drug-re­lated.

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.